Jump to content
CrazyBoards.org

Recommended Posts

So, right now I am taking 750 mg of sodium divalproex (250 in am, 500 in pm) and 300 of bupropion. The divalproex essentially stabilizes my mood so the peaks are not as severe. The bupropion act to raise my baseline (which stays below "ok" without it). They have worked ok in terms of my mood, though the effectiveness of the bupropion seems to have dropped (or my depression is just more than it can handle).

Anyway, I'm talking to my pdoc about changing things because my side effects are interfering with my life. I have serious brain fog. I can't focus and am easily distracted. My memory is shot and it takes me so long to work through stuff that it scares me. I'm a graduate student, and I am starting to fail classes because of it :(It's gotten worse over the last year or  so, and I only recently considered that I likely need to change my meds.

I'm scared. The divalproex was hell to adjust to - I was sooooo sick. The side effects didn't get bad until the bupropion was added (tremors, mostly hands now, but full body at times) and tinnitus (mostly ignore it now) in particular. 

I've taken Paxil before... never again. I tried something else briefly and I think it pushed me manic for a bit - was a really weird feeling. I also literally looked greenish on it. That one didn't last long st all.

I have no idea what the next options will be. I don't look forward to withdrawal (Paxil kicked my bottom on withdrawal). 

If it helps any I have a diagnosis of "aspects of" borderline (controlled mostly through years of very hard work) and major depressive disorder. I also have anxiety, though not specified. I have been acting ADHDish, but that may be the meds... I don't remember being like this when I was younger. I was a member here.... way back... but was inactive long enough that my account is long gone. Lol.

Share this post


Link to post
Share on other sites
18 minutes ago, PersonalEnigma said:

 I have no idea what the next options will be.   

Are you on the IR, SR, or XL version of Wellbutrin?

I agree with @notloki.....Maybe increasing Wellbutrin to the max dose (450mg) might help

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites

Not BP. My moods swing far too erratically. I'm not as bad as I used to be. When I was younger, my mood could fully flip as many as 10 times in a day. These days it tends to last a couple days at a time, but is highly connected to circumstances.

I don't get manic. I have wondered about hypomania, but not sure. I do get the odd highly productive period where I feel quite good, but they tend to be very brief (rarely last beyond a day, usually less). I tend to think of those as periods of normal energy levels, though, since I am exhausted 90% of the time. They aren't followed by lows, just typical reduced energy and productivity. Sometimes they are connected to being angry... sometimes to feeling good. Really depends. 

Share this post


Link to post
Share on other sites

Ok, just wondering cuz Depakote is a pretty heavy stabilizer most often to stabilize mania. Just wondering if you could consider a more “bottom up” med that stabilizes from the depression side. That’s said, if your swings are super erratic I could see where Depakote might help 

Share this post


Link to post
Share on other sites

I can see why the choice of the combination of valproate+bupropion then. Valproate is good for stabilizing any sort of rapid cycling like you're describing, and bupropion is pretty much the only antidepressant with the least likelihood to trigger mania or make it worse. In fact I've known a pdoc or two to even go as far to say that for some of their patients bupropion in and of itself can actually be stabilizing even though it's primarily activating.

The side effects you describe seem to be mostly related to bupropion. Specifically the tremor and tinnitus. I believe valproate could potentially cause tremor at higher doses but not at the dose you are taking, tremor is more of a lithium thing......unless of course you don't weigh much and 750mg actually yields a blood level in the range of 50-100mcg/mL. That being said, I find with valproate that when I'm not cycling and am more depressive, I usually back down to 500mg and move back up to 1000mg when the situation calls for it (i.e. tougher mood swings like in the spring/summer)

For me, generic bupropion caused a certain level of anxiety that I couldn't really tolerate. Personally, I wouldn't recommend the generic versions of Wellbutrin XL and would stay on the SR generics myself. The only way I can really tolerate a 24-hour "XL" formulation of bupropion is when I take the Aplenzin brand which is actually bupropion hydrobromide instead of bupropion hydrochloride. Not all insurance companies will cover it, but if they do, you typically only have to try generic bupropion for the step therapy requirement. And if your insurance covers it and you get the savings card, it's actually pretty cheap anyway.

On 10/22/2019 at 6:32 AM, PersonalEnigma said:

Not BP. My moods swing far too erratically. I'm not as bad as I used to be. When I was younger, my mood could fully flip as many as 10 times in a day. These days it tends to last a couple days at a time, but is highly connected to circumstances.

In the DSM definition of bipolar disorder, you would be correct. It sounds like your mood swings don't last long enough to meet the definition of "basic" bipolar disorder. However, with the rapid-cycling diagnostic modifier available to clinicians, patients that experience mood switches inside of a 24-hour period can still qualify as bipolar. The fact that your condition easily reacts to external stimuli may indicate that your depression is "atypical" but not necessarily untreatable or any less than what it actually is.

Share this post


Link to post
Share on other sites

Thanks Browri. Sorry for the slow reply. That's some pretty interesting information. I do take the generic bupropion. I took it once, several years back, in combination with Paxil, and didn't have these side effects, but the tremors and tinnitus started after addung it this time around, so could very well be caused by bupropion alone rather than a drug interaction. 

An update. For now, my pdoc has suggested that I wean off the sodium divalproex. I'm dropping by 250 mg per week until I am off, then touching base to see how it is going. He's also asked for a bunch of blood tests to double check some stuff to make sure my mental fogginess isn't caused by a systemic issue. He suggests that we see how I manage without the stabilizer for a bit, then if I need it, we can try something else. I believe he is looking at lamotrigine as an alternative, if needed. I will stay on the bupropion for now.

It is quite possible I am somewhere on the bp spectrum... I haven't tended to go manic, but potentially may go hypomanic. My pdoc did indicate concern about avoiding SSRIs because I did have a brief manic episode when I switched from Paxil to Zoloft in an attempt to offset issues I had been having at the time. The Zoloft really made me sick (I went green.. I swear it... lol) and I went off it pretty quickly (I went med-free for several years at that point - initially because I entered a program for BPD that required you to be unmedicated, but also because I was able to cope at that time - I've had a few med-free periods, but severe postpartum brought me back to pharmaceutical interventions).

Anyway, since dropping the first 250 mg, I have found my thoughts clearer. I've veen tracking my moods, and other than being very flip-floppy over the first several days, I feel like I am levelling out. My mood has been moderate for the last few days, not overreacting to stressors like I did for the first few days. I'm almost at 2 weeks with 500 mg. I did have a weird, possibly manic/hypomanic state early on. It was agitated, rather than positive or productive. I felt high, unable to stay fully oriented on things (including spatially), and just... buzzing... inside. Thankfully it only lasted the one afternoon.

I have just over a week left at 500 mg, then down to 250. Really hoping I can stay stable without it. Taking less meds would be nice.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...